×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Camphor Overdose

Last updated Feb. 23, 2018

Camphor Overdose is the accidental or intentional intake of the substance in dosage higher than prescribed values.


What is Camphor Overdose?

  • Camphor is a white solid substance having a distinctive and pleasant odor. It can be derived naturally from plants and trees or produced synthetically. However, camphor is generally not recommended for consumption
  • The substance is used in making mothballs (insect repellants), for flavoring sweets and sweet dishes, and for certain religious ceremonies. It forms the basic constituent of many vapor-steam products, nasal decongestants, and cough suppressants
  • Camphor Overdose is the accidental or intentional intake of the substance in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Camphor Overdose may be also referred to as Vicks VapoRub Overdose.

What are the Causes of Camphor Overdose?

  • Camphor Overdose is caused by the intake of camphor containing drugs in dosage that is higher than prescribed. It can also be caused by camphor-containing products that are not meant to be consumed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is available in the form of sweet-smelling oils, moth repellents, pain-relievers (sprays and topically applied), and as Vicks VapoRub

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Camphor Overdose?

The signs and symptoms of Camphor Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The signs and symptoms of Camphor Overdose may include

  • Burns in the mouth and throat; irritation of the skin
  • Flushed skin
  • Feeling excessively thirsty; loss of appetite
  • Breathing difficulties; rapid pulse
  • Anxiety and restlessness; feeling very excited
  • Nausea, vomiting
  • Stomach and abdominal pain
  • Spasms and stiff muscles; twitching of muscles (especially facial muscles)
  • Lethargy and weakness; feeling sleepy
  • Increased sweating or urination frequency
  • Shaking or tremors; seizures
  • Unconsciousness

In small doses, camphor can cause heart and lung problems. In large doses, the substance is highly toxic and can lead to fatalities.

How is First Aid administered for Camphor Overdose?

First Aid tips for Camphor Overdose:

  • If the individual with Camphor Overdose is unconscious, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as type of compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the product bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line
  • Activated charcoal may be administered, if other substances have been ingested along-with camphor

Who should administer First Aid for Camphor Overdose?

First aid for Camphor Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Camphor Overdose?

  • The prognosis of Camphor Overdose is dependent on the amount of substance consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and prompt medical support, the outcome can be good
  • In case of severe symptoms due to significant amounts of the substance being swallowed, the prognosis may be considerably worsened. Severe cases of Camphor Overdose are even known to be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Camphor Overdose be Prevented?

Camphor Overdose can be prevented by:

  • Always follow instructions for usage of any health or cosmetic products
  • Keeping medications and health products out of reach of children in child-proof containers
  • Be aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 3, 2017
Last updated: Feb. 23, 2018